Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Bruising from exercise
    avatar
    An_246571 posted:
    I have been seeing a personal trainer for nearly 2 years. In the last 2-3 weeks, I have been doing more upper body exercises, especially push ups and band work that is concentrated around my arms, and for the first time I am seeing bruises above my elbows on both arms, biceps and triceps . Could they have been caused by the exercise? And if so, what should I do - just take it easy and not push to muscle fatigue?
    Reply
     
    avatar
    Rich Weil, MEd, CDE responded:
    Bruising isn't uncommon with weightlifting. Sometimes it's from trauma like getting banged (probably not in your case since it's on both sides), sometimes it's from fragile vessels below the skin that rupture in response to sheer or mechanical stress, like when muscles contract and press against the vessels, and sometimes when the skin gets thin. It's typically more common in women, and common as people age. Some people bruise easier than others. Medications can also contribute to it; aspirin or blood thinners are two. Typically it's not a problem if it clears or there is no pain. You have to experiment with how much lifting you do (they typically get better when not pushed - doing the same exercises that caused them, if exercise did cause it, will slow down the reabsorption of the blood by tissue). However, and this is important, you should give your doctor a call if you're concerned, and for sure you should call if they don't get better or are painful.
     
    avatar
    mmm1812 replied to Rich Weil, MEd, CDE's response:
    As a matter of fact, my cardiologist recently had me start an aspirin regimen, but is a two 80 mg dosage enough to generate that kind of reaction? I more believe it's related to the repetitive exercise of the same muscles. I am taking it easier and will see if it fades over time.
     
    avatar
    Rich Weil, MEd, CDE replied to mmm1812's response:
    This is important and you should call your doctor about it.


    Helpful Tips

    Ab ExercisesExpert
    As mentioned in the Losing Belly Fat post, you cannot spot reduce, but you can tighten muscles under excess fat. As a result you could ... More
    Was this Helpful?
    58 of 72 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.